Narcan class teaches community how to handle opioid overdose

Share:

Williamson County Emergency Medical Services, the Texas Overdose Naloxone Initiative (TONI) and the UT Health San Antonio School of Nursing taught an opioid overdose course July 25 to teach attendees about the history of opiates, the signs of an opioid overdose and how, with the help of emergency medications Narcan or Naloxone, to save a life. 

Narcan or Naloxone temporarily counteracts an opioid overdose by binding to opioid receptors thereby mitigating the opioid drugs in a person’s system. It temporarily reverses an opioid overdose until a person can get to a hospital for immediately necessary care to prevent the death of an individual experiencing an opioid overdose. It is administered through a nasal spray that takes effect between two and five minutes, during which time the person administering the overdose reversal medication needs to call 911. 

Charles Thibodeaux and Mark Kinzly with TONI explained that sometimes more than one Narcan/Naloxone is sometimes needed to save a life. 

Thibodeaux said Narcan/Naloxone should be in the hands of every person. 

“If you have a drug user, prescription or otherwise, in your life at any capacity, then you should be educated and have Narcan on hand,” Thibodeaux said. “It’s like having a fire extinguisher handy. We hope you never have to use it but if a negative event, like an overdose, were to occur, it’s great to have it available. It’s better to have it and not need it than need it and not have it.” 

Thibodeaux said the Narcan/Naloxone bill – SB 1462 – passed unanimously in Texas in 2015, meaning that anyone can get the overdose medication and have it in their possession, as it is a benign medication that can only be used to save a life. 

The Opioid Crisis is not a new phenomenon, but rather a decades-long epidemic that has only become more well-known in recent years due to a lack of factual death certificate reporting, usually based on race, to the Center for Disease and Control for decades. Overdoses are reported more now than they were for decades, Thibodeaux said.

“I feel privileged to have the opportunity to travel around our great state of Texas training on opioid overdose prevention,” Thibodeaux said. “Each and every one of us are worthy of life no matter what choices we make in life. No one needs to die without a chance to find hope. With education, support and medication like Narcan, we can hopefully continue to save lives in our great state and beyond.” 

For more information about Narcan or Naloxone or how you can help save lives or to request medication or training, visit morenarcanplease.com, texasoverdosenaracaninitiative.com or antidoted.org.

Share: